What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 26, 4:59 PM MST, 25 minutes earlier.
Area forecast discussion, Jun 26, 4:59 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
459 PM MST Sun Jun 26 2022
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Shower and thunderstorm chances will continue across the region much
of the week with the best coverage of storms and greatest impacts
likely today, then possibly again Wednesday. Storms will have the
potential to produce frequent lightning, brief heavy downpours,
gusty winds, and localized blowing dust. Temperatures will remain
near normal with lower elevation afternoon highs exceeding 100
degrees. Cloud cover will keep overnight low temperatures more mild
than usual.
&&
.DISCUSSION...
Quite a convoluted flow pattern early this afternoon featuring a
retrograding southern plains anti-cyclone, building East Pacific
high pressure, and in between an elongated, sheared trough covering
much of Arizona. With one sheared shortwave lifting into northern
AZ, energy from the outer reaches of TS Celia in central Sonora can
be seen separating from the influence of the tropical system and
becoming absorbed in the southerly flow entering AZ. Within all this
synoptic scale detail, visible satellite reveals a well defined,
compact MCV ejecting through SE AZ with notable moist ascent. KPSR
12Z sounding data sampled a rather unimpressive moisture
distribution with mixing ratios in the lower troposphere only 6
g/kg, however objective analysis indicates a pool of 9-10 g/kg
values lingering closer to the international border. In fact, recent
ACARS soundings showed 8-9 g/kg already streaming back into the sfc-
H8 layer around the Phoenix metro.
Given all these features, it's not incredibly surprising that CAMs
continue to highlight a convectively active day through much of the
Arizona portion of the CWA including most lower elevation
communities. The aforementioned MCV was inhibiting instability
growth through SE AZ while marginal moisture profiles were limiting
MLCape elsewhere through the region early this afternoon. However,
the overall favorable upper divergence and ascent structure has
allowed the first storms to quickly develop over mountain areas with
minimal instability; and ample heating and improving moisture over
Maricopa County and vicinity should provide an environment for
convective sustenance once storms descend into lower elevations.
Inhibition appears lower than the past several days such that only
one dominant outflow may be sufficient to initiate new updrafts and
spark new storms, but certainly colliding outflows would be optimal.
At this time with uncertainty over deep convective development in SE
AZ given the cloud cover, a northern generated outflow may be the
overwhelmingly predominant feature this afternoon and evening.
With MLCape likely reaching a 500-1000 J/kg range and DCape
exceeding 1500 J/kg, HREF probability of 30+kt gusts continues over
70% across much of Maricopa County between 4pm-9pm. A few severe
(50+kt) gusts would not be unexpected, but highly dependent on
outflow/storm relationship and individual cell interaction.
Regardless, SPC has placed the eastern CWA within Marginal severe
risk this afternoon. Similar to the past several days, strong winds
and blowing dust will be one the greater potential impacts, with
only cell motion and lower moisture values limiting a greater flash
flood threat (a few isolated location may still experience
flooding). Based on all available information, the Gila Bend to
Buckeye corridor (and surrounding communities) looks juxtaposed for
the combination best suited for the strongest, most impactful
storms.
Scattered afternoon and evening storms will be possible again
Monday, however both CAMs and global models suggest far less
thunderstorm coverage. Assuming the convectively active outlook for
today comes to fruition, one would expect much less favorable
condition tomorrow as the environment becomes partially convectively
overturned with weaker lapse rates and subsidence. Storms would
still be favored over high terrain initiation points, and outflows
still generated, but likely with insufficient support in lower
elevations. Similar story Tuesday as the entire flow pattern
realigns and high pressure ridging temporarily strengthens over
central Arizona. While much will depend on mesoscale details,
Tuesday may be a day with moisture recycling and better ascent
outside the forecast area.
Ensemble members depict central H5 heights peaking around 594dm over
northern Arizona Wednesday before the anti-cyclone edges east again
towards the southern plains. While respectable subtropical moisture
will remain in place (especially by late June measures), increased
westerly cyclonic flow advancing towards the southern CA coast may
begin to battle and erode the western periphery of the moisture axis
across western and central Arizona during the latter half of the
week. Model trends suggest convective activity maximized again
Wednesday afternoon as shortwave energy entering the region feeds
along the moisture anomaly providing POPs in the 30-40% range over
lower elevations. Thereafter the remainder of the week, mandated NBM
POPs fall closer to 15% or below from Phoenix westward while
maintaining a 40-50% range over eastern higher terrain. Ensemble
outcomes diverge more notably over the weekend and early next week
members struggle with the West Coast trough position and magnitude
of moisture erosion over the forecast area. Based on ensemble
distribution, there's an approximately equal chance that status quo
convective activity continues into next week versus activity
becoming relegated strictly to mountain locations or almost shut
down entirely.
&&
.AVIATION...Updated at 2355Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation concern will be the impacts of scattered to
frequent thunderstorms over the terminals as late as 05-06Z this
evening. Some of the highlights include strong and gusty outflow
winds with gusts in excess of 35 kts continuing from the NE, but
any direction is possible with additional outflows. Low cloud BKN-
OVC storm CIGS could also fall to 6-8 Kft along with storm vsbys
of 2-4 sm and frequent lightning. Once the storms move through,
moderate winds are expected to mostly favor an E component through
the remainder of tonight, notwithstanding late night outflows
from other directions. Skies will remain partly cloudy with SCT-
BKN mid cloud decks near 10-14 kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, southeasterly winds are expected throughout the period at
around 10 kts. At KBLH, southerly winds will prevail at around 10
with gusts near 20 kts during the afternoon. There is a chance (30%)
of a thunderstorm, developing east of the Lower Colorado River
Valley, which could briefly increase the southeasterly wind
component.
&&
.FIRE WEATHER...
Moisture will remain entrenched across most districts through much
of the week with the greatest afternoon thunderstorm and wetting
rain chances focused over higher terrain locations north and east of
Phoenix. However, even lower desert communities may occasionally
experience wetting rainfall at times - more likely during the first
half of the week as storm coverage may decay into the weekend.
Minimum afternoon humidity levels will fall into a 15-30% range with
somewhat lower values in far western districts and a tendency for
lower values towards the end of the week. Overnight recovery will be
poor to fair in lower elevations (20-40%) and good over eastern
district high terrain locations (40-70%). Aside from occasional late
afternoon/early evening thunderstorm downburst and/or outflow winds,
winds should not be a significant impact.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...18/Heil
AVIATION...Sawtelle/Hodges
FIRE WEATHER...18
In the hours before
Special weather statement, Jun 26, 4:01 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
401 PM MST Sun Jun 26 2022
AZZ537-540>546-548>551-553-262345-
Fountain Hills/East Mesa AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
East Valley AZ-North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
New River Mesa AZ-Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Central Phoenix AZ-Deer Valley AZ-Northwest Valley AZ-
401 PM MST Sun Jun 26 2022
...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 445 PM MST...
At 401 PM MST, Doppler radar was tracking a strong outflow boundary
well ahead of thunderstorms along a line extending from near New
River to Cave Creek to near Desert Ridge Marketplace to Scottsdale
to near Salt River Indian Community to Falcon Field Airport to
Phoenix Mesa Gateway Airport. Movement was southwest at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Avondale, Paradise Valley, Tolleson, Laveen, East Mesa, New
River, Sun Lakes, Cashion, Queen Creek, Cave Creek, Carefree and
Tempe Marketplace.
This includes the following highways...
AZ Interstate 10 between mile markers 131 and 179.
AZ Interstate 17 between mile markers 195 and 232.
AZ Route 51 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3385 11233 3362 11223 3351 11232 3340 11232
3324 11226 3323 11206 3302 11187 3329 11158
3349 11170 3357 11178 3370 11183 3376 11187
3386 11192 3397 11204
TIME...MOT...LOC 2301Z 051DEG 19KT 3392 11203 3383 11198 3372 11193
3366 11189 3353 11186 3346 11174 3332 11167
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
18Special weather statement, Jun 26, 4:28 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
428 PM MST Sun Jun 26 2022
AZZ530-531-533-CAZ569-270015-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
428 PM MST Sun Jun 26 2022
...A strong thunderstorm will impact portions of west central La Paz,
northwestern Yuma and Riverside Counties through 515 PM MST/515 PM
PDT/...
At 427 PM MST/427 PM PDT/, Doppler radar was tracking a strong
thunderstorm 16 miles south of Quartzsite, or 33 miles north of
Martinez Lake, moving northwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ehrenberg.
This includes the following highways...
AZ Interstate 10 between mile markers 4 and 7.
AZ Route 95 between mile markers 83 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3348 11413 3331 11424 3338 11452 3348 11462
3365 11443
TIME...MOT...LOC 2327Z 138DEG 12KT 3344 11431
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
INSSpecial weather statement, Jun 26, 4:34 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
434 PM MST Sun Jun 26 2022
AZZ552-555-270000-
Apache Junction/Gold Canyon AZ-Superior AZ-
434 PM MST Sun Jun 26 2022
...A strong thunderstorm will impact portions of Pinal County through
500 PM MST...
At 434 PM MST, Doppler radar was tracking a strong thunderstorm near
Boyce Thompson Arboretum, or 8 miles southwest of Superior. This
storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Superior, Florence Junction, Queen Valley and Boyce Thompson
Arboretum.
This includes the following highways...
US Highway 60 between mile markers 212 and 225.
AZ Route 79 between mile markers 143 and 150.
AZ Route 177 between mile markers 165 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3310 11116 3308 11119 3317 11142 3326 11135
3331 11129 3328 11108
TIME...MOT...LOC 2334Z 045DEG 3KT 3321 11124
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
INSSpecial weather statement, Jun 26, 4:37 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
437 PM MST Sun Jun 26 2022
AZZ533-270000-
Central La Paz AZ-
437 PM MST Sun Jun 26 2022
...A strong thunderstorm will impact portions of north central La Paz
County through 500 PM MST...
At 437 PM MST, Doppler radar was tracking a strong thunderstorm over
Bouse, or 21 miles southeast of Parker, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bouse.
This includes the following highways...
AZ Route 72 between mile markers 19 and 37.
AZ Route 95 between mile markers 126 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3406 11397 3397 11379 3371 11396 3393 11426
TIME...MOT...LOC 2337Z 058DEG 5KT 3391 11401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Jun 26, 4:48 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
448 PM MST Sun Jun 26 2022
AZZ534-537-538-540>544-548-550-559-270030-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Aguila Valley AZ-Buckeye/Avondale AZ-Cave Creek/New River AZ-
Tonopah Desert AZ-East Valley AZ-Central Phoenix AZ-Deer Valley AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
448 PM MST Sun Jun 26 2022
...Strong thunderstorms will impact portions of Maricopa County
through 530 PM MST...
At 448 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Pleasant to Sun City to near South
Mountain Park. Movement was west at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Glendale, Tempe, Peoria, Surprise, Avondale, Goodyear,
Buckeye, El Mirage, Tolleson, Wickenburg, Youngtown, Sun City West,
Waddell, Laveen, Cashion, Circle City, Sun City, Wittmann and
Litchfield Park.
This includes the following highways...
AZ Interstate 10 between mile markers 114 and 158.
AZ Interstate 17 between mile markers 195 and 211.
AZ Route 51 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Phoenix.
&&
LAT...LON 3389 11231 3391 11224 3396 11220 3362 11212
3336 11189 3330 11219 3331 11220 3329 11221
3323 11249 3361 11273 3400 11282 3400 11273
TIME...MOT...LOC 2348Z 092DEG 22KT 3391 11232 3360 11225 3336 11211
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
INSSpecial weather statement, Jun 26, 5:02 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
502 PM MST Sun Jun 26 2022
AZZ533-270045-
Central La Paz AZ-
502 PM MST Sun Jun 26 2022
...A strong thunderstorm will impact portions of northeastern La Paz
County through 545 PM MST...
At 502 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles east of Buckskin Mountain Park, or 15 miles east of Parker Dam,
moving north at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bouse and Alamo Lake State Park.
This includes the following highways...
AZ Route 72 between mile markers 14 and 40.
AZ Route 95 between mile markers 122 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3382 11370 3376 11406 3389 11428 3427 11404
3425 11393 3426 11386 3423 11384 3424 11373
3421 11367 3423 11361 3428 11356 3428 11351
TIME...MOT...LOC 0002Z 201DEG 4KT 3420 11389
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
INS